Rare case of losartan-induced cough complicated by rectus sheath haematoma: in a patient on rivaroxaban therapy

Goutham Talari, Preetham Talari, Joseph Sweigart, Sadiq Ahmed

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Spontaneous rectus sheath haematomas and cough secondary to losartan are individually rare conditions. Abdominal wall haematomas present with abdominal pain and abdominal mass. Most patients are managed conservatively; Surgery or embolisation is indicated for shock, infection, rupture into the peritoneum or intractable pain. This is a man aged 65 years presented with dry cough and right-sided abdominal pain. He started losartan a few weeks prior to the onset of cough and had been on rivaroxaban for prior deep venous thrombosis. The right side of his abdomen was distended, bruised and tender. His haemoglobin dropped from 13.3to 9.5 g/dL. CT abdomen/pelvis showed a large 14.5×9.1×4.5 cm haematoma within the right lateral rectus muscle. His only risk factor for developing rectus sheath haematoma was cough in the setting of anticoagulation. Dry cough due to angiotensin receptor blockers is rare, but can have very serious consequences.

Original languageEnglish
JournalBMJ Case Reports
Volume2016
DOIs
StatePublished - Dec 23 2016

Bibliographical note

2016 BMJ Publishing Group Ltd.

Keywords

  • Aged
  • Antihypertensive Agents/adverse effects
  • Cough/chemically induced
  • Diagnosis, Differential
  • Factor Xa Inhibitors/adverse effects
  • Hematoma/chemically induced
  • Humans
  • Hypertension/drug therapy
  • Losartan/adverse effects
  • Male
  • Muscular Diseases/chemically induced
  • Rectus Abdominis/diagnostic imaging
  • Rivaroxaban/adverse effects
  • Tomography, X-Ray Computed

Fingerprint

Dive into the research topics of 'Rare case of losartan-induced cough complicated by rectus sheath haematoma: in a patient on rivaroxaban therapy'. Together they form a unique fingerprint.

Cite this